Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Obstetrics
|cailino - Wed May 06, 2009 5:12 pm||
I had a d/c on 4/24/09. I was 10 weeks pregnant but the baby had died 2 weeks prior. I had some severe pain day 2 post d/c so I went in to doctor on day 3. They did an ultrasound and found a large cyst on my left ovary - they thought it was hemmoragic. I went back today 5/6/09 and the uterus is still a little large but the lining is looking good. The cyst is still there and has probably gotten bigger the sonographer was unable to determine where the cyst began and the ovary stopped and they aren't sure now what type of cyst it is. I was given 3 choices...1. start the pill, 2. take norethindrone for 12 days or 3. surgery. I was told the norethindrone wont affect fertility which I feel like I am about to ovulate on my right ovary soon. According to the internet, this will stop ovulation and could harm a baby if I do conceive. I am 43.10 years old and don't want to waste any time in conceiving as you can imagine....so my question is...will the norethindrone starting on day 12 post d/c harm my chances of conceiving on day 14 or harm a baby if I do conceive taken for 12 days?
|Debbie Miller, RN - Thu May 21, 2009 10:24 pm||
Norethridone is used for birth control as well as other purposes so it will suppress ovulation and it is unlikely you would become pregnant on that cycle. It is actually unknown if it could cause problems in a fetus, should you become pregnant, because testing is not done on pregnant women. The advice is to avoid medications whenever possible when you are pregnant but women do sometimes get pregnant while taking hormones and most pregnancies work out fine. Of all births there is around a 3% chance of birth defects even without any known exposures.
If you did become pregnant, the advice would be to stop using the drug, but you would not necessarily have any problems because of it. Let your doctor know your desire to conceive, considering the "biological clock," and ask for a full explanation of all treatment options so you can choose what works best for you.
Most medications with a known teratogenic (defect-causing) effect come with strong warnings to use back up protection and to wait a few months after stopping the medication. Accutane is an example. This medication does not come with that type of warning. However, I would probably wait until the next cycle anyway.
Best wishes and good luck in your efforts.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.